North Carolina, 2010

Damaging Winds in North Carolina, May 16, 2010

May 16, 2010 · NWS ILM · 3 events in 1 county or zone

A nearly stationary east to west oriented frontal boundary coupled with an inland moving seabreeze and a weak shortwave aloft helped contribute to training convection. In addition to flooding rains, one thunderstorm did produce damaging wind gusts.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$12,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ILM wrote it up.

A nearly stationary east to west oriented frontal boundary coupled with an inland moving seabreeze and a weak shortwave aloft helped contribute to training convection. In addition to flooding rains, one thunderstorm did produce damaging wind gusts.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, NC wrote its last area forecast discussion before the first event at May 16, 6:41 PM EST, 34 minutes earlier.

Area forecast discussion, May 16, 6:41 PM EST, 34 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WILMINGTON NC
741 PM EDT SUN MAY 16 2010

.SYNOPSIS...
A FRONT STALLED OVER CENTRAL NORTH CAROLINA WILL DRIFT NORTH MONDAY
AS LOW PRESSURE DEVELOPS OVER THE SOUTHERN APPALACHIANS. LOW PRESSURE
WILL MOVE OFFSHORE TUESDAY DRAGGING A COLD FRONT THROUGH THE AREA
FROM THE WEST TUESDAY NIGHT. THROUGH TUESDAY...NUMEROUS TO WIDESPREAD
SHOWERS AND THUNDERSTORMS ARE EXPECTED TO BRING OUR BEST OPPORTUNITY
FOR SIGNIFICANT RAINFALL IN SEVERAL WEEKS. THE FRONT WILL STALL NEAR
THE COAST WEDNESDAY AND THURSDAY. HIGH PRESSURE OVER THE MID ATLANTIC
STATES WILL BUILD IN FROM THE NORTHEAST FOR THE COMING WEEKEND.

&&

.NEAR TERM /UNTIL 6 AM MONDAY MORNING/...
AS OF 2 PM SUNDAY...AS EXPECTED TSRA AND SHRA ARE APPROACHING THE
WESTERN BORDER OF THE ILM FORECAST AREA. ACROSS NC CONVECTION HAS
DEVELOPED ALONG THE STALLED SURFACE BOUNDARY WHILE INSTABILITY IS
FUELING THE STORMS ACROSS CENTRAL SC. IF STRONG OR SEVERE STORMS ARE
GOING TO DEVELOP IT WOULD LIKELY BE BETWEEN NOW AND AN HOUR OR SO
AFTER SUNSET. SOUNDINGS POINT TO SMALL HAIL/WIND BEING POSSIBLE
THREATS...THOUGH NOT EXPECTING HAIL TO GET TO 1 INCH. BIGGER THREAT
MAY BE FLOODING WITH STORM MOTION RIGHT AROUND 10 KT AND THE
POSSIBILITY OF TRAINING.

FRONT WILL REMAIN STALLED JUST NORTH AND WEST OF THE AREA THROUGH
THE PERIOD WITH ACTIVITY CONTINUING OVERNIGHT. PROXIMITY TO THE
FRONT AND APPROACH OF WEAK SHORTWAVES WILL HELP KEEP INLAND SHOWERS
GOING OVERNIGHT. FORECAST SOUNDINGS OVERNIGHT POINT TO CONVECTION
BECOMING MORE ELEVATED WITH A STABLE LAYER BELOW 2K FT WHICH SHOULD
LIMIT AMOUNT OF WIND THAT COULD BE BROUGHT TO THE SURFACE...DESPITE
INCREASING WINDS ALOFT. STORM MOTION ALSO INCREASES OVERNIGHT SO
FLOODING MAY BECOME LESS OF A THREAT AS EVENING TURNS TO OVERNIGHT.
CLOSER TO THE COAST DRIER AIR WILL LIMIT EASTWARD PROPAGATION OF
SHOWERS OVERNIGHT.

COMBINATION OF CLOUD COVER...LOW LEVEL MOISTURE...AND SOUTH TO
SOUTHWEST FLOW KEEPS OVERNIGHT LOWS WELL ABOVE CLIMO. MAINLY UPPER
60S BUT EXPECT A FEW PLACES TO REMAIN IN THE 70S.

&&

.SHORT TERM /6 AM MONDAY MORNING THROUGH TUESDAY NIGHT/...
AS OF 3 PM SUNDAY...MODELS HAVE TAKEN A DECIDED TURN TOWARD A
FASTER SOLUTION AND SO THIS FORECAST WILL TREND IN THAT DIRECTION.
FORECAST AREA WILL BE IN THE WARM SECTOR AT THE START OF THE PERIOD.
LOW PRESSURE AREAS AT THE SURFACE WILL BE MOVING ALONG A FRONTAL
BOUNDARY WHICH WILL BE DRAPED ACROSS THE MID SOUTH AND LOWER
MISSISSIPPI VALLEYS. AS THE WAVES OF LOW PRESSURE MOVE ALONG THE
BOUNDARY...THE FRONT WILL OSCILLATE. LOW PRESSURE WILL ATTEMPT TO
CONSOLIDATE OFF THE NORTH CAROLINA AND MID ATLANTIC COASTS TUE AND
TUE NIGHT. HIGHEST PRECIPITABLE WATERS AND DEEPEST MOISTURE WILL BE
IN PLACE ACROSS THE EASTERN CAROLINAS MON AFTERNOON AND EVE. CAPE
VALUES WILL MAXIMIZE IN 500 TO 1000 J/KG DURING THIS TIME. SW MID
LEVEL WINDS WILL INCREASE TO AROUND 45 KT. AN AREA OF LOW PRESSURE
ALOFT WILL BE SITUATED ACROSS THE SOUTHERN GREAT LAKES AND OHIO
VALLEY MON AND MON NIGHT. A MID LEVEL SHORTWAVE TROUGH WILL BE
ROUNDING THE BASE OF THIS UPPER LOW AND SHOULD AID IN ENHANCING
CONVECTION ACROSS THE EASTERN CAROLINAS MON AFTERNOON AND AT LEAST
INTO THE EVE HOURS. EXTENT OF CONVECTIVE DEBRIS CLOUDINESS MAY SERVE
TO DELAY CONVECTION OR TO LIMIT INTENSITY AS WELL AS PERHAPS
COVERAGE...BUT ENOUGH OF THE NECESSARY INGREDIENTS WILL BE IN PLACE
TO FORECAST LIKELY TO CATEGORICAL POPS. ONGOING SHOWERS AND
THUNDERSTORMS WILL LIKELY BE ON A DIMINISHING TREND MON MORNING WITH
ACTIVITY PICKING UP AGAIN MON AFTERNOON ACROSS INLAND AREAS
ESPECIALLY. SEVERE RISK LOOKS LOW GIVEN MODEST INSTABILITY AND WIND
FIELDS. WET BULB ZEROS WILL BE IN THE NEIGHBORHOOD OF 12-13 KFT...
LOWERING TO ABOUT 9 KFT AFTER MIDNIGHT. THIS WOULD INDICATE THE
LARGE HAIL RISK WILL ALSO BE LOW WHEN WE ARE EXPECTING THE MAJORITY
OF THUNDERSTORMS. HEAVY RAIN PRODUCERS ARE LIKELY AND PERHAPS A WET
MICROBURST COULD PRODUCE MARGINALLY SEVERE WIND. MID LEVEL CAP ALONG
THE COAST SHOULD TEND TO SQUELCH CONVECTION HERE THROUGH AT LEAST
THE FIRST PART OF THE DAY AND WILL SHOW HIGHEST POPS ALONG THE COAST
MON NIGHT. ONCE THE MID LEVEL TROUGH MOVES BY MON NIGHT...FLOW ALOFT
TURNS DECIDEDLY WESTERLY AND COLUMN DRIES OUT SMARTLY DURING TUE AS
LOW PRESSURE CONSOLIDATES TO OUR N AND NE. HOWEVER GIVEN FRONTAL
BOUNDARY WILL NOT PUSH THROUGH THE AREA UNTIL TUE NIGHT WILL KEEP
LOW CHANCES OF A SHOWER OR THUNDERSTORM...MAINLY DURING THE
AFTERNOON/EARLY EVE HOURS.

WIDESPREAD CLOUD COVER IS EXPECTED ON MON ALONG WITH SHOWERS AND
THUNDERSTORMS...THIS WILL KEEP MAXIMUMS COOLER THAN THE LAST SEVERAL
DAYS. TEMPS WILL BE A LITTLE HIGHER ON TUE IN THOSE AREAS WHERE MORE
INSOLATION DEVELOPS. TUE NIGHT WILL BE COOLEST AS DRIER AND SLIGHTLY
COOLER AIR WORKS INTO THE AREA IN THE WAKE OF FRONTAL PASSAGE.

&&

.LONG TERM /WEDNESDAY THROUGH SUNDAY/...
AS OF 3 PM SUNDAY...LATEST MODEL RUNS HAVE REALLY SHIFTED GEARS
SHOWING A DRIER FORECAST THROUGH MID WEEK WITH INCREASING CHC OF
SHWRS OVER NEXT WEEKEND. COLD FRONT TRAILING FROM LOW PRESSURE OVER
HATTERAS WILL CLEAR THE COAST EARLY TUES. WEAK HIGH PRESSURE TRIES
TO BUILD IN FROM THE NORTH BUT A FEW WAVES OF LOW PRESSURE DEVELOP
ALONG FRONTAL BOUNDARY TO THE SOUTH OVER GA/SC THROUGH THURS. COULD
MAKE FOR A BIT OF A TRICKIER FORECAST. BASICALLY DRIER AIR SHOULD
MOVE IN BEHIND FRONT INITIALLY BUT THESE WAVES MAY CAUSE THE
LINGERING FRONTAL BOUNDARY TO OUR SOUTH TO BUCKLE AND ALLOW SOME
UNSETTLED WEATHER BACK IN FORECAST....BUT FOR NOW WILL KEEP JUST THE
DEVELOPMENT OF SOME AFTERNOON CU AND SILENT POPS THROUGH FRI WITH
ONLY A SLIGHT CHC OF AN AFTN SHOWER OR TWO.

IN THE MID TO UPPER LEVELS A CLOSED LOW OVER THE OHIO VALLEY WILL
MOVE EAST THROUGH THE EXTENDED WITH A BROADER H5 TROUGH ENCOMPASSING
THE EAST COAST. DRIER AIR IN THE MID LEVELS WILL MAKE ITS WAY INTO
THE AREA IN THE WESTERLY FLOW ALOFT. PCP WATER VALUES DROP TO LESS
THAN AN INCH THROUGH WED MORNING AND START RISING AGAIN HEADING INTO
THURS. THE MID TO UPPER TROUGH SHOULD CLEAR THE COAST LATE THURS
WITH A WEAK RIDGE BUILDING OVER THE SOUTHEAST THROUGH FRI. BY SAT
HIGH PRESSURE SHIFTS OFF SHORE AND RETURN FLOW SETS UP WITH
INCREASED MOISTURE AND INCREASED CHC OF SHWR ACTIVITY. NEXT FRONT
WILL BE APPROACHING THE AREA BY THE LATTER HALF OF THE WEEKEND.

TEMPS WILL BE RUNNING CLOSE TO NORMAL THROUGH MUCH OF THE
PERIOD...AROUND 80 DURING THE DAY AND AROUND 60 OVERNIGHT.

&&

.AVIATION /00Z MONDAY THROUGH FRIDAY/...
AS OF 00Z...LOW CONFIDENCE FORECAST THROUGH THE VALID PERIOD DUE TO
POTENTIAL IFR CIGS TONIGHT AND SCATTERED TS WITH REDUCED CIGS/VSBYS
THROUGHOUT MONDAY.

SCATTERED SHOWERS AND THUNDERSTORMS VERY SLOWLY PUSHING OFF TO THE
NW THIS EVE AND WILL DISSIPATE WITH LOSS OF HEATING IN THE NEXT FEW
HOURS. ONLY TERMINAL THAT IS LIKELY TO BE AFFECTED BY THESE WILL BE
LBT...BUT EVEN THEY LOOK TO BE PRETTY MUCH OUT OF THE WOODS ATTM.
MAIN CONCERN THROUGH THE OVERNIGHT WILL BE DEVELOPMENT OF IFR
STRATUS. NAM IS VERY BULLISH IN BRINGING IN IFR...EVEN LIFR...CIGS
TO ALL THE TERMINALS OVERNIGHT WHILE THE GFS KEEPS EVERYTHING VFR.
BELIEVE THERE IS POTENTIAL FOR IFR STRATUS DUE TO THE SIGNIFICANT
MOISTURE IN THE COLUMN...CONSISTENCY OF THE NAM IN DEVELOPING THIS
STRATUS...AND SINCE IFR STRATUS DEVELOPED LAST NIGHT. HAVE NOT GONE
QUITE AS LOW AS NAM SUGGESTS TO ACCOUNT FOR DIFFERENCES IN OTHER
GUIDANCE...BUT DO THINK IFR STRATUS WILL SPREAD ACROSS ALL THE
TERMINALS OVERNIGHT. THIS SHOULD HOLD OFF UNTIL AFTER 06Z SO WILL
UPDATE AT LATER ISSUANCE ONCE CONVECTION DIES OFF TONIGHT.

AFTER SUNRISE IFR CIGS WILL RISE AND BURN OFF...BUT BOUNDARY
APPROACHING FROM THE WEST WILL BE THE TRIGGER FOR RENEWED CONVECTION
DURING THE LATE MORNING. EXPECT COVERAGE TMRW WILL BE MUCH MORE
WIDESPREAD ACROSS THE CWA THAN TODAY...BUT TRYING TO TIME EXACTLY
WHEN THUNDERSTORMS WILL OCCUR AT THE TERMINALS THIS FAR OUT IS
NEARLY IMPOSSIBLE. HAVE MENTIONED VCTS WITH CB DURING THE AFTN AT
ALL SITES. EXPECT PERIODS OF HEAVY RAIN AND TEMPO IFR VSBYS IN
CONVECTION...BUT WILL GET MORE SPECIFIC WITH THIS IN LATER TAFS. BY
LATE IN THIS VALID PERIOD IFR CIGS WILL LIKELY REDEVELOP AS THE LOW
LEVELS OF THE COLUMN BECOME FULLY SATURATED. WINDS MONDAY WILL
BECOME INCREASINGLY STRONG OUT OF THE SOUTH...WITH 15 TO 20 KT GUSTS
LIKELY DURING THE AFTN.

EXTENDED OUTLOOK...TEMPO IFR THROUGH WEDNESDAY WITH SHOWERS AND
ISOLATED THUNDERSTORMS. VFR THURSDAY AND FRIDAY.

&&

.MARINE...
NEAR TERM /THROUGH TONIGHT/...
AS OF 2 PM SUNDAY...SEA BREEZE CIRCULATION WILL START TO WEAKEN
THIS EVENING WITH WIND SPEEDS SLOWLY DIMINISHING AND BECOMING MORE
SOUTHWESTERLY...MAINLY AFTER MIDNIGHT. LITTLE CHANGE EXPECTED TO
SURFACE GRADIENT SO SPEEDS WILL BE SIMILAR TO LAST NIGHT. SEAS WILL
ALSO EXPERIENCE A DIMINISHING TREND...THOUGH AT A SLOWER RATE.

SHORT TERM /MONDAY THROUGH TUESDAY NIGHT/...
AS OF 3 PM SUNDAY...TIGHTEST PRESSURE GRADIENT IS EXPECTED ACROSS
THE WATERS LATE MON AND MON NIGHT. IT IS POSSIBLE THAT THERE WILL
BE A BRIEF PERIOD OF SMALL CRAFT ADVISORY CONDITIONS ACROSS PORTIONS
OF OUR WATERS MON NIGHT. STRONGEST WINDS AND HIGHEST SEAS MON EVE
AND MON NIGHT WILL BE ON A GENERAL DOWNWARD TREND TUE AND TUE NIGHT.
CONFIDENCE IS TOO LOW TO ISSUE A SMALL CRAFT ADVISORY AT THIS
TIME...BUT LATER FORECASTS MAY INCLUDE THIS ADVISORY. SSW WINDS
THROUGH MON WILL VEER TO SW MON NIGHT AND TUE. WINDS WILL SHIFT TO
NW TUE NIGHT WITH THE PASSAGE OF A COLD FRONT.

LONG TERM /WEDNESDAY THROUGH FRIDAY/...
AS OF 3 PM SUNDAY...OFFSHORE FLOW BEHIND COLD FRONT INTO WED WILL
KNOCK SEAS DOWN BELOW 4 FT THROUGH MORNING. THE OFFSHORE FLOW MAY BE
SHORT LIVED AS WINDS BECOME MORE ON SHORE BY WED NIGHT INTO THURS
BUT REMAINS LIGHT ENOUGH TO KEEP SEAS BASICALLY BELOW 4 FT. THE
FRONTAL BOUNDARY WILL REMAIN SOUTH AS WEAK HIGH PRESSURE TRIES TO
BUILD IN. THIS MAY END UP PRODUCING VARIABLE WINDS THROUGH THE
PERIOD. BY LATE FRIDAY THE SURFACE HIGH SHIFTS FARTHER EAST AND A
RETURN FLOW SHOULD SET UP ACROSS THE LOCAL WATERS.

&&

.ILM WATCHES/WARNINGS/ADVISORIES...
SC...NONE.
NC...NONE.
MARINE...NONE.

&&

NEAR TERM...III
SHORT TERM...RJD
LONG TERM...RGZ
AVIATION...JDW
Hazardous weather outlook, May 16, 2:48 PM EST, 4 hours 27 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WILMINGTON NC
348 PM EDT SUN MAY 16 2010

NCZ097-099>101-SCZ034-039-046-172000-
PENDER-COLUMBUS-BRUNSWICK-NEW HANOVER-HORRY-WILLIAMSBURG-GEORGETOWN-
348 PM EDT SUN MAY 16 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST NORTH CAROLINA AND
NORTHEAST SOUTH CAROLINA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

SHOWERS AND THUNDERSTORMS WILL BE ACCOMPANIED BY HEAVY RAIN MONDAY
AND MONDAY NIGHT. THE STRONGEST OF THESE THUNDERSTORMS WILL BE
CAPABLE OF FREQUENT LIGHTNING...STRONG GUSTY WINDS AND HAIL.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

NCZ087-096-SCZ017-023-024-032-033-172000-
ROBESON-BLADEN-MARLBORO-DARLINGTON-DILLON-FLORENCE-MARION-
348 PM EDT SUN MAY 16 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST NORTH CAROLINA AND
NORTHEAST SOUTH CAROLINA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

NUMEROUS SHOWERS AND THUNDERSTORMS ARE EXPECTED TO DEVELOP. THESE
THUNDERSTORMS WILL BE SLOW MOVING. THUNDERSTORMS THAT REPEATEDLY MOVE
ACROSS THE SAME GENERAL AREA WILL LIKELY PRODUCE SIGNIFICANT
PONDING. FREQUENT DEADLY LIGHTING...GUSTY WINDS AND SMALL HAIL ARE
EXPECTED TO OCCUR WITH THE STRONGEST THUNDERSTORMS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

SHOWERS AND THUNDERSTORMS WILL BE ACCOMPANIED BY HEAVY RAIN MONDAY
AND MONDAY NIGHT. THE STRONGEST OF THESE THUNDERSTORMS WILL BE
CAPABLE OF FREQUENT LIGHTNING...STRONG GUSTY WINDS AND HAIL.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

AMZ250-252-254-256-172000-
SURF CITY TO CAPE FEAR NC OUT 20 NM-
CAPE FEAR NC TO LITTLE RIVER INLET SC OUT 20 NM-
LITTLE RIVER INLET TO MURRELLS INLET SC OUT 20 NM-
MURRELLS INLET TO SOUTH SANTEE RIVER SC OUT 20 NM-
348 PM EDT SUN MAY 16 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE ADJACENT COASTAL WATERS.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

A PERIOD OF SMALL CRAFT ADVISORY CONDITIONS MAY DEVELOP MONDAY
NIGHT ACROSS PORTIONS OF THE AREA.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

RJD

In the hours before

Special weather statement, May 16, 5:29 PM EST, 1 hour 46 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON NC
629 PM EDT SUN MAY 16 2010

SCZ017-162330-
MARLBORO-
INCLUDING THE CITY OF...BENNETTSVILLE
629 PM EDT SUN MAY 16 2010

...STRONG THUNDERSTORM TO AFFECT MARLBORO COUNTY THROUGH 715 PM...

A STRONG THUNDERSTORM MOVING SLOWLY EAST ACROSS MARLBORO COUNTY
WILL BRING WIND GUSTS TO 40 MPH ACCOMPANIED BY VERY HEAVY
RAIN...AND POSSIBLY SMALL HAIL...FROM BENNETSVILLE TO CHAVISTOWN...AND
FROM TATUM TO MCCOLL. BRIEF PONDING OF WATER ON ROADWAYS SHOULD BE
ANTICIPATED...ALONG WITH REDUCED VISIBILITIES IN DOWNPOURS.
DANGEROUS CLOUD TO GROUND LIGHTNING CAN BE EXPECTED. THE STORM IS
EXPECTED TO PUSH EAST OF THE AREA AFTER 700 PM.

COLBY
Special weather statement, May 16, 5:37 PM EST, 1 hour 38 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON NC
637 PM EDT SUN MAY 16 2010

NCZ096-162330-
BLADEN-
637 PM EDT SUN MAY 16 2010

...A STRONG THUNDERSTORM NEAR WHITE LAKE...

AT 635 PM EDT...A STRONG THUNDERSTORM WAS NEAR WHITE LAKE...7 MILES
NORTHWEST OF LAGOON...OR 7 MILES EAST OF ELIZABETHTOWN...MOVING EAST
AT 5 MPH.

COMMUNITIES IN THE PATH OF THESE STORMS ARE ELIZABETHTOWN...HICKORY
GROVE AND WHITE LAKE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THUNDERSTORMS CAN POSE A VARIETY OF THREATS INCLUDING GUSTY WINDS...
SMALL HAIL...CLOUD TO GROUND LIGHTNING...AND LOCALIZED FLOODING. IT
IS RECOMMENDED THAT YOU REMAIN INDOORS UNTIL THE STORMS PASS.

&&

STAY TUNED TO NOAA WEATHER RADIO ALL HAZARDS FOR FURTHER DETAILS OR
UPDATES. FOR ADDITIONAL WEATHER INFORMATION...CHECK OUR WEB SITE AT
WEATHER.GOV/ILM.

LAT...LON 3475 7839 3473 7838 3470 7836 3468 7833
      3464 7831 3463 7832 3455 7828 3462 7866
      3471 7863 3477 7842

RGZ
Special weather statement, May 16, 5:47 PM EST, 1 hour 28 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON NC
647 PM EDT SUN MAY 16 2010

NCZ096-162345-
BLADEN-
647 PM EDT SUN MAY 16 2010

...A STRONG THUNDERSTORM BETWEEN WHITE OAK AND RUSKIN...

AT 645 PM EDT...A STRONG THUNDERSTORM WAS...OVER RUSKIN...OR 8 MILES
NORTHWEST OF ELIZABETHTOWN...STATIONARY. THIS STORM WILL PRODUCE
GUSTY WINDS AND TORRENTIAL RAIN WHICH WILL PRODUCE PONDING OF WATER
ON THE ROADWAYS.

COMMUNITIES IN THE PATH OF THESE STORMS ARE ELIZABETHTOWN...RUSKIN...
WHITE OAK...DUBLIN AND TAR HEEL.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THUNDERSTORMS CAN POSE A VARIETY OF THREATS INCLUDING GUSTY WINDS...
SMALL HAIL...CLOUD TO GROUND LIGHTNING...AND LOCALIZED FLOODING. IT
IS RECOMMENDED THAT YOU REMAIN INDOORS UNTIL THE STORMS PASS.

&&

STAY TUNED TO NOAA WEATHER RADIO ALL HAZARDS FOR FURTHER DETAILS OR
UPDATES. FOR ADDITIONAL WEATHER INFORMATION...CHECK OUR WEB SITE AT
WEATHER.GOV/ILM.

LAT...LON 3464 7880 3482 7878 3477 7853 3461 7861

RGZ
Special weather statement, May 16, 6:18 PM EST, 57 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON NC
718 PM EDT SUN MAY 16 2010

NCZ087-170000-
ROBESON-
718 PM EDT SUN MAY 16 2010

...THUNDERSTORMS PRODUCING HEAVY RAINS OVER ROBESON COUNTY...

AT 718 PM EDT...A STRONG THUNDERSTORM WAS...4 MILES SOUTH OF
SMITHS...OR 8 MILES EAST OF LUMBERTON...WAS NEARLY STATIONARY.

THIS THUNDERSTORM HAS THE CAPABILITY OF PRODUCING SMALL HAIL...GUSTY
WINDS OF 40 MPH AND FREQUENT DANGEROUS LIGHTNING.

COMMUNITIES IN THE PATH OF THESE STORMS ARE RED SPRINGS...ALMA...
BUIE...MAXTON...REX...SEVEN BRIDGES...SHANNON...ST. PAULS...
WAKULLA...LUMBER BRIDGE AND RENNERT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THUNDERSTORMS CAN POSE A VARIETY OF THREATS INCLUDING GUSTY WINDS...
SMALL HAIL...CLOUD TO GROUND LIGHTNING...AND LOCALIZED FLOODING. IT
IS RECOMMENDED THAT YOU REMAIN INDOORS UNTIL THE STORMS PASS.

&&

STAY TUNED TO NOAA WEATHER RADIO ALL HAZARDS FOR FURTHER DETAILS OR
UPDATES. FOR ADDITIONAL WEATHER INFORMATION...CHECK OUR WEB SITE AT
WEATHER.GOV/ILM.

LAT...LON 3471 7893 3469 7935 3475 7936 3477 7934
      3479 7934 3481 7935 3482 7935 3484 7934
      3484 7918 3492 7908 3493 7902

COLBY
Special weather statement, May 16, 6:20 PM EST, 55 minutes before
SPECIAL WEATHER STATEMENT...COR
NATIONAL WEATHER SERVICE WILMINGTON NC
720 PM EDT SUN MAY 16 2010

NCZ087-170000-
ROBESON-
720 PM EDT SUN MAY 16 2010

...THUNDERSTORMS PRODUCING HEAVY RAINS OVER ROBESON COUNTY...

AT 718 PM EDT...A STRONG THUNDERSTORM...4 MILES SOUTH OF
SMITHS...OR 8 MILES EAST OF LUMBERTON...WAS NEARLY STATIONARY.

THIS THUNDERSTORM HAS THE CAPABILITY OF PRODUCING SMALL HAIL...GUSTY
WINDS OF 40 MPH AND FREQUENT DANGEROUS LIGHTNING.

COMMUNITIES IN THE PATH OF THESE STORMS ARE RED SPRINGS...ALMA...
BUIE...MAXTON...REX...SEVEN BRIDGES...SHANNON...ST. PAULS...
WAKULLA...LUMBER BRIDGE AND RENNERT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THUNDERSTORMS CAN POSE A VARIETY OF THREATS INCLUDING GUSTY WINDS...
SMALL HAIL...CLOUD TO GROUND LIGHTNING...AND LOCALIZED FLOODING. IT
IS RECOMMENDED THAT YOU REMAIN INDOORS UNTIL THE STORMS PASS.

&&

STAY TUNED TO NOAA WEATHER RADIO ALL HAZARDS FOR FURTHER DETAILS OR
UPDATES. FOR ADDITIONAL WEATHER INFORMATION...CHECK OUR WEB SITE AT
WEATHER.GOV/ILM.

LAT...LON 3471 7893 3469 7935 3475 7936 3477 7934
      3479 7934 3481 7935 3482 7935 3484 7934
      3484 7918 3492 7908 3493 7902

COLBY
Special weather statement, May 16, 6:56 PM EST, 19 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON NC
756 PM EDT SUN MAY 16 2010

NCZ087-170045-
ROBESON-
756 PM EDT SUN MAY 16 2010

...A STRONG THUNDERSTORM OVER NORTHERN ROBESON COUNTY...

AT 755 PM EDT...A STRONG THUNDERSTORM WAS...3 MILES WEST OF ST.
PAULS...OR 9 MILES EAST OF RED SPRINGS...MOVING NORTHEAST AT 10 MPH.

COMMUNITIES IN THE PATH OF THESE STORMS ARE REX...SHANNON...ST.
PAULS...LUMBER BRIDGE...PARKTON AND RENNERT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THUNDERSTORMS CAN POSE A VARIETY OF THREATS INCLUDING GUSTY WINDS
UP TO 50 MPH...SMALL HAIL...CLOUD TO GROUND LIGHTNING...AND LOCALIZED
FLOODING. IT IS RECOMMENDED THAT YOU REMAIN INDOORS UNTIL THE STORMS
PASS.

&&

STAY TUNED TO NOAA WEATHER RADIO ALL HAZARDS FOR FURTHER DETAILS OR
UPDATES. FOR ADDITIONAL WEATHER INFORMATION...CHECK OUR WEB SITE AT
WEATHER.GOV/ILM.

LAT...LON 3492 7897 3489 7893 3483 7891 3484 7890
      3478 7887 3468 7903 3481 7918 3495 7902

COLBY

The radar

The Wilmington radar (KLTX), 106 km away, was scanning. The volume nearest the first event began at 00:13 UTC.

Open the radar archive at this moment

Event by event

3 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Robeson

When
May 16, 7:15 PM EST to 7:17 PM EST
Where
Robeson County, 3.05 mi ESE of Rennert
Measured
52 kt (60 mph) estimated gust
Property damage
$4,000
Reported by
Emergency Manager
Coordinates
34.797, -79.034

A few trees were reported down along Coy Road.

Thunderstorm Wind, Robeson

When
May 16, 7:55 PM EST to 7:57 PM EST
Where
Robeson County, 0.51 mi NW of Lowe
Measured
52 kt (60 mph) estimated gust
Property damage
$4,000
Reported by
Emergency Manager
Coordinates
34.655, -79.086

A few trees were reported down near the intersection of Highway 72 West and Odum Road.

Thunderstorm Wind, Robeson

When
May 16, 7:55 PM EST to 7:57 PM EST
Where
Robeson County, 1 mi NNW of Lowe
Measured
52 kt (60 mph) estimated gust
Property damage
$4,000
Reported by
Emergency Manager
Coordinates
34.662, -79.090

A few trees were reported down along Oakgrove Church Road.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Carolina in 2010Every state in 2010This day in weather historyWarnings in North Carolina, May 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 224600, 224601, 224608.